Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2014) 35 P445 | DOI: 10.1530/endoabs.35.P445


Hospital General Universitario Gregorio Marañon, Madrid, Spain.


Introduction: Allergy is an uncommon side-effect of insulin treatment in which desensitization represents an alternative when initial approaches are not effective. Autoimmune pancreatitis (AIP) is an even more rare disease that generally has a successful response to corticosteroids. The case of a 50-year-old diabetic man who developed both processes sequentially is presented.

Case report: The patient was admitted for acute diabetes mellitus (DM) decompensation after abandonment of Aspart/Protamine. He developed severe urticaria, dyspnea, and facial angioedema in every successive treatment with Aspart, Lispro, and regular insulin with partial response and reappearance after antihistamines and/or corticosteroids. Along with low levels of basal and stimulated C-peptide; organ-specific antibodies, total and specific IgE were negative; however intradermal test with insulin was positive. Therefore, the patient underwent a protocol for fast intravenous desensitization. Although infusion of others had to be suspended, desensitization with Lispro was effective. He was discharged controlled with subcutaneal Lispro and Lispro/Protamine. Three weeks later, he presented abdominal pain, jaundice, choluria and fever; along with a serum cholestatic pattern, hyperbilirubinemia, lymphocytosis, and PCR elevation. Imaging showed diffuse pancreatic enlargement with delayed enhancement and peripancreatic adenopathies. Biliopancreatic catheterization achieved clinical/analytical improvement. ERCP evinced Wirsung duct irregular narrowing. Ecoendoscopy guided FNA could not obtain sufficient material. Serum total IgG and IgG4 were elevated. Oral prednisone 40 mg/day was maintained for 3 weeks with an afterwards gradual decrease. During this time, the patient recovered completely and sustained an adequate glycemic control with less insulin.

Conclusions: Insulin desensitization has been associated with elevation of IgG4 levels. This should be evaluated as a possible association/predisposition/causal relationship where the role of IgG4 can range from just a confounding component, through a simple marker to an etiological/crucial factor. AIP is also associated with corticosteroid-responsive DM due to mechanisms still to be cleared.

Article tools

My recent searches

No recent searches.